MAUDE Adverse Event Report: C2 THERAPEUTICS CRYOBALLOON FOCAL ABLATION SYSTEM; CRYOSURGICAL UNIT AND ACCESSORIES.

C2 THERAPEUTICS CRYOBALLOON FOCAL ABLATION SYSTEM; CRYOSURGICAL UNIT AND ACCESSORIES.
Model Number FG-1012
Health Effect - Clinical Code Laceration(s) (1946)
Date of Event 07/17/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Continued: event problem and evaluation codes: (b)(4).These cases will be reported to the fda under the following mdr numbers: 3008780134-2020-00004_ fg-1009; serial number 06032010-02; patient injury: cryoballoon focal ablation catheter.
 
Event or Problem Description
Pentax medical was made aware of an event on 03-aug-2020 that occurred in an operating room during a procedure in the united states.Suspected device malfunction of pentax/c2 cryoballoon procedure on (b)(6) hospital patient (b)(6) 2020.The physician reported the incident to the (b)(6) risk manager on (b)(6) 2020.He reported "that over inflation of the balloon caused the tear in the esophagus" , involving pentax medical c2 cryoballoon focal ablation handle/controller, model fg-1012, used with a pentax medical c2 cryoballoon focal ablation catheter, model fg-1009.The decision was made to ablate with nitrous oxide balloon cryotherapy.Endoscopic visualization identified an ablation site from 35-40 cm was identified.The catheter was inserted into the working channel and the tip visually placed into the stomach.A single puff of nitrous oxide was used to inflate the balloon with excellent visualization.We attempted to treat the area selected but the device did not release any nitrous oxide.The balloon was deflated and a different cartridge inserted.The device handle was reset and the single puff used to re inflate the balloon.An attempt at treatment failed.As the balloon deflated we found a large defect in the esophagus with a small of amount of bleeding.This appeared to be a full thickness tear or perforation from over inflation of the balloon.The hole was covered with an expanding fully covered metal stent.The patient with known esophageal cancer was undergoing an elective upper endoscopy.The patient consented and the physician proceeded to perform the endoscopy procedure on (b)(6) 2020.During the procedure, the 8cm full thickness split of the left posterior esophageal wall was noted by the physician who immediately called for or assistance from the cardiothoracic surgery team who came to assist.The patient was stented and sent to the post anesthesia care unit (pacu) post procedure.Post procedure course went well and the patient remained as in-patient for 10 days.The patient was discharged after conservative management and patient tolerating tube feed and bowel function returned on (b)(6) 2020, the pentax sales rep documented his discussion with the physician on friday (b)(6) 2020.The physician confirmed that the balloon did maintain inflation throughout the procedure, which is how he was able to identify the perforation, through the inflated baloon.The physician observed the tear in the balloon and concluded that it must have happened at some point after the perforation, perhaps when urgently removing the balloon in order to attend to the patient injury.The physician also did comment "shows you how fragile the esophagus was".The physician did not elaborate on the comment.The balloon did not register any high balloon pressure faults, and the balloon was intact at post perforation, a compromised or fragile esophagus might be the most rationale explanation for the 8cm perforation.The controller was returned for evaluation and the data was downloaded, reviewed and analysis of the system was performed.One controller and one catheter were returned to pentax medical facility in (b)(4).The controller shows no signs of external damage.The catheter balloon is torn, the balloon shaft and connector show no signs of damage or kinks.Initial review:data review:the analysis of the downloaded data from the returned controller found the balloon was inflated seven (7) times with a peak pressure of 3.7psi and six (6) low pressure faults.Additionally, there is one (1) cartridge exchange during the procedure.The system pressure pre and post every balloon inflation was zero (0) psi.Investigation:the controller was opened and examined with no visual anomalies observed.In order to recreate the issues describe in the customer report a simulated use bench test was performed using the controller (s/n 539) and a known working fg-1009 catheter (l/n 02232018-01) to try and recreate the incidents observed.A sequence of four (4) independent runs were performed with multiple treatments and puffs.The controller performed as designed and only displayed one low pressure balloon fault during the investigation testing.The investigation testing of the controller performed as designed when it detected low balloon pressure, which was to terminate nitrous oxide delivery and open the exhaust valve to deflate the balloon.The new data was downloaded and attached to this complaint.Catheter investigation; the catheter connecter was examined for potential damage by connecting and reconnecting the catheter with no defects observed to the connector or components.A visual inspection of the catheter shaft found no kinks or dents in the shaft.An air source was connected to the catheter connector isolating the exhaust port while air flow passing through the catheter revealed no obstructions or occlusions and the exhaust operated as designed.The air source was moved to isolate the pressure lumen while air flow was passed through the catheter revealed no obstructions or occlusions and the pressure lumen operated as design.The balloon has multiple tears confirming the user narrative.The balloon tear description; there is a longitudinal tear running from stem to stem and in the center of the balloon on one side of the tear a radial tear that travels straight approximately 180 degrees around the circumference of the balloon.At the end of the radial tear there is a jagged hook shaped tear.Also, at the base of the proximal stem had another radial tear approximately 8mm long.The distal balloon stem appears to be inverted over the balloon bond (possibly damaged during removal through the scope).A tremendous force is required to invert the stem over the balloon bonds.Additional information: based on the additional information acquired by the sales rep when he visited the physician at the swedish hospital.The fact that the physician was able to visualize the tear through the balloon demonstrates that the balloon was intact, and the system was functioning normally as confirmed by the data from the controller.The balloon wasn't damaged during use of the system but was damaged during the removal of the system responding to the urgency of the patient.Conclusion: based on the analysis of the data downloaded from the controller and the physician's statement, the system did not experience a sudden lose of pressure in the balloon during this procedure.The damage to the balloon occurred during the removal of the system due to the sudden urgency of the patient.During the procedure both the controller and catheter performed as designed which is evident by the physician's statement, the system holding pressure and performing seven (7) inflations.

Brand Name
CRYOBALLOON FOCAL ABLATION SYSTEM
Common Device Name
CRYOSURGICAL UNIT AND ACCESSORIES.
Manufacturer (Section D)
C2 THERAPEUTICS
303 convention way
redwood city CA 90463
MDR Report Key10485979
Report Number3008780134-2020-00005
Device Sequence Number16924208
Product Code GEH
UDI-Device Identifier00854924006125
UDI-Public00854924006125
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K131523
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/03/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberFG-1012
Device Catalogue NumberFG-1012
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/16/2019
Initial Report FDA Received Date09/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age67 YR